Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Pain Medication advice and help.

jdl1981jjdl1981 Posts: 4
edited 06/11/2012 - 8:25 AM in Pain Medications
I have several questions for everyone here. I have been reading the posts here for a while and posted a while back but forgot my username.

I am 27 year old Male American living in Asia. Two years ago I was hit by a van while crossing the street. It shattered my right hip and fractured my lower back. I don't have any back problems but the hip pain is getting worse. We already know that I need a hip replacement but due to my young age they are reluctant to do the replacement.

I started on Oxycontin 10 mg once per day and have gradually increased to 20mg trice a day and have been there for about 6 or 7 months. It is now loosing its effectiveness and the pain is getting almost unbearable especially in the middle of the day. I don't ever expect to be pain free but I do hope to be able to be able to live my life. I walk with the aid of a cane which I am fine with. I need to do something to fix this. My current PM doctor moved so next week I am meeting with a new doctor. What should I do?

Instead of upping the dose is there any recommendations of another medication I should request? I have read a lot about fentanyl transdermal patches. Could this be a good solution? The convenience of a 3 day trans dermal patch seems really nice. I would appreciate any advice anyone can give.

Thank you in advance
advertisement

Comments

  • :) hi and welcome to the forum! :H we are here to offer you support and answer what questions we can. several members use the patch and are very happy with it. <:P if you find your meds are ineffective be honest with your doctor and talk abbout the patch. check out the top of the forum under "Treatments" for more info. are you headed for the pump? that is another pain solution. good luck and i hope you find pain relief soon. Jenny :)
  • hi yes the patches can be great I had the luck to be allergic to the adhesive and had to have the patch cut off myself so.... I did the same oxcycontin regimen w/percocet and enough Nuerontin to make me stupid, switched to Morphine and have been there for over 3 years now. I was at one time up to 490 mg morphine a day and since my 1st surgery in Jan. I started reducing the pain meds after just 3 weeks post-op. That was great until it all slid down hill and we had to ge in from the back and clean things up now I am currently at 60mg. MS Contine and 30 immediate relief morphine 3 x aday and looking to see if I can get totally off or not, my PM Dr. is awesome and now that I am off so many of the non narcotic pain meds like Nuerontin, gabolin they made me stupid but everybody deals with it defferent. My daughter had L5-S1 fusion in 2003 and still is "drug seeking" in many ways she just can't deal with her back hurting...I think some of that comes with age, not sure...
    Good Luck everybody...
    Ramona
  • I used Fentanyl, and will never use it again. I was in a complete haze for the couple of months I was on it, emotions were completely out of hand, and I don't have much recollection of the time I was taking it. To top it off, it really didn't do anything for the pain, just sent me into "oblivion".

    Has anybody tried you on anti-inflammatories to see if THAT will reduce the pain? If it's right in your hip, it makes sense that some of that is inflammation; might be worth asking. I'm taking an NSAID called Froban (aka Flurbiprofen), which is probably one of the best NSAIDs I've come across so far. I've taken most pain meds, and didn't get relief from a lot of them. When I really need breakthrough meds, I take high doses of straight codeine (NOT Tylenol 3s, as you can only take a maximum amount of aceteminophen, whereas with straight codeine you can take a much higher dose); the only thing is that you have to be very careful of constipation with those high doses.

    Ramona, something I learned from my doctor is that if you have trouble with the patches bothering your skin, which they did for me, you can use an asthma steroid puffer, such as Flovent, and spray a little on your skin where the patch is going to be placed. It's supposed to reduce the skin reaction.

    Tracy
  • Thank you. I forgot to add a few things first I am allergic to morphine and codeine. I know that should make me allergic to oxycontin but it doesn't affect me. The only reaction I get is bad itching so it is nothing serious just annoying. I do also take muscle relaxers and an anti inflammatory but I don't know the name off hand. Some days are not too bad but some days are terrible. I like the oxycontin because other than the pain relief I cannot tell that I am on it. It doesn't make me sleepy or high. I really like that. I have a very high stress job and cannot be in a daze all the time. I know that everyone reacts differently to different drugs. I really like the idea of the patch mainly because of its convenience. I know that is not a good reason to choose a pain med but I travel for a living throughout Asia and have had some problems with bringing in pain meds in the past and my trips are generally only a few days so this will basically resolve that problem.

    Some days the pain is so bad I just don't want to get out of bed. It is awful. I can't complain though. At the time of the accident the doctors didn't think I would walk again so I am ok with the pain as long as I am able to walk. I am just worried about asking for a higher dose with a new PM doctor. I don't want him to get the wrong impression, but I can't do another two months of this.

    I have a appointment on Wednesday with an orthopedic doctor to discuss a hip replacement. I know at 27 years old that isn't the best solution but right now I will do anything to get rid of this pain.

    Thank you all for listening to my problems. I really appreciate all of your help and advice. This site is a wealth of knowledge. I am very happy I found all of you.
  • For me at one time the patch helped the most. It seemed to be the most consistent release of medication and was not another pill. After 6-9 months or so I started to get a lot of headaches and ~X( withdrawal feelings, anxiety, getting sick, etc. What me and my doctor discoverer was that it was summer time #:S and I was going to the pool allot with my 3 kids and the patch would either fall off or become compromised by swimming so I was not getting the same old consistent dose and was going through withdrawal. So on the flipside, without it I realized how powerful it was. I went on oral meds until it cooled off and back to the patch. At that time I recall the manufacturer had made some changes to the generic brand an I started to get really bad skin rashes and shortly ran out of good skin area to put them on. So this was my situation witch is common for some, so obviously use your own judgment.

    Bobby

  • I was on the oxycontin regimne also and got tired of taking pills, then another pill for break-thru pain. My PM switched me to the patch, starting with 25mcg, the upped to 50mcg every 3 days prior to surgery.
    I had no side effects from the patches. They worked great for me, as I no longer take them after surgery. Good luck to you!
advertisement
Sign In or Register to comment.